Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 48, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 23, 2010, 10:18 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2010, 10:18 PM CDT (03:18 UTC)
- Expired
- Jul 24, 2010, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2120 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
951
WGUS53 KDVN 240318
FFWDVN
IAC019-055-240915-
/O.NEW.KDVN.FF.W.0048.100724T0318Z-100724T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT FRI JUL 23 2010
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA...
DELAWARE COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF MANCHESTER...
* UNTIL 415 AM CDT
* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MASONVILLE...GREELEY...EARLVILLE...DELHI...DELAWARE AND COLESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL OF AT LEAST BETWEEN 1 AND 2 INCHES IS EXPECTED
IN THE NEXT FEW HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
&&
LAT...LON 4247 9162 4264 9136 4264 9114 4230 9115
4230 9192
$$
WOLF1 follow-up statement
863
WGUS73 KDVN 240752
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 AM CDT SAT JUL 24 2010
IAC019-055-240915-
/O.CON.KDVN.FF.W.0048.000000T0000Z-100724T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE IA-BUCHANAN IA-
252 AM CDT SAT JUL 24 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHEASTERN BUCHANAN AND DELAWARE COUNTIES...
AT 244 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS
WITH HEAVY RAINFALL MOVING ACROSS MUCH OF BUCHANAN AND DELAWARE
COUNTIES. RADAR ESTIMATES HAVE INDICATED WIDESPREAD RAINFALL
IN THE RANGE OF 2 TO 3 INCHES HAS OCCURRED SINCE LATE FRIDAY EVENING
OVER MUCH OF THE AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE AS STRONG THUNDERSTORMS OVER NORTH CENTRAL IOWA MOVE
THROUGH THE AREA BETWEEN 3 AND 5 AM. ANY ADDITIONAL RAINFALL WILL
AGGRAVATE ON-GOING FLOODING AND LEAD TO ADDITIONAL FLASH FLOODING
DUE TO THE SATURATED CONDITIONS CAUSED BY EXCESSIVE RAINFALL OVER
THE PAST COUPLE DAYS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASONVILLE...
MANCHESTER...GREELEY...EARLVILLE...DELAWARE AND COLESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. DO NOT DRIVER
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4247 9162 4264 9136 4264 9114 4230 9115
4230 9192
$$
SHEETSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:31 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 23, 9:31 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT FRI JUL 23 2010
.SYNOPSIS...
...MAJOR FLOODING AND FLASH FLOODING TO OCCUR TONIGHT INTO SATURDAY...
UPDATE TO CONFIRM HEAVY RAINS WILL OCCUR AS FORECAST. THIS WILL RESULT
IN SIGNIFICANT FLOODING AND FLASH FLOODING WITH RAINFALL RATES OF
2-3 INCHES AN HOUR. LOCATIONS NORTH OF HIGHWAY 34 TO RECEIVE WIDESPREAD
2 TO 3 INCH AMOUNTS WITH LOCALIZED AMOUNTS OF 5 INCHES OR MORE.
ISOLATED AMOUNTS OF 6 TO 8 INCHES NOT OUT OF THE QUESTION.
&&
.HYDROLOGY...
NEAR RECORD TO RECORD FLOODING TO OCCUR ON MAQUOKETA...ROCK...WAPSIPINICON
...MISSISSIPPI AND POSSIBLY CEDAR AND IOWA RIVER. THIS WILL BE A MAJOR
IMPACT RIVER FLOODING EVENT THE NEXT 48 TO 72 HOURS. SEVERAL RIVER RECORDS
MAY FALL IF THE FORECAST RAIN AMOUNTS ARE REALIZED.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
NICHOLSHazardous weather outlook, Jul 23, 3:40 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT FRI JUL 23 2010 ...HEAVY RAINFALL EXPECTED TONIGHT INTO SATURDAY MORNING WITH RISK OF MAJOR FLASH FLOODING AND RIVER FLOODING... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 340 PM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT EPISODES OF THUNDERSTORMS AND SHOWERS WILL PRODUCE WIDESPREAD ADDITIONAL RAIN TOTALS OF 1 TO LOCALLY OVER 5 INCHES BY SATURDAY MORNING. LOCATIONS MOST AT RISK FOR RAIN AMOUNTS OF 5 INCHES OR MORE IS 40 MILES EITHER SIDE OF A STERLING ILLINOIS TO OTTUMWA IOWA LINE. TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES AN HOUR ARE ALSO POSSIBLE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE. THE MOST LIKELY TIME PERIOD WOULD BE UNTIL MID EVENING. A HEAT ADVISORY IS IN EFFECT UNTIL EARLY EVENING FOR AREAS ALONG AND SOUTH OF A HIGHWAY 34 LINE AND ALSO WEST CENTRAL ILLINOIS. SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT SATURDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE THREATS...IF ANY...AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. ANY REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED. NICHOLS
In the hours before
Local storm report, Jul 23, 9:02 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL BERTRAM 41.95N 91.54W
07/23/2010 M0.88 INCH LINN IA TRAINED SPOTTER
&&
LEGROLocal storm report, Jul 23, 9:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 1 NE MARION 42.05N 91.57W
07/23/2010 M1.00 INCH LINN IA TRAINED SPOTTER
&&
LEGROLocal storm report, Jul 23, 9:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL MARION 42.03N 91.59W
07/23/2010 M1.00 INCH LINN IA TRAINED SPOTTER
&&
LEGROLocal storm report, Jul 23, 9:21 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL CEDAR RAPIDS 41.97N 91.67W
07/23/2010 M1.00 INCH LINN IA TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL.
&&
LEGROSpecial weather statement, Jul 23, 9:44 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT FRI JUL 23 2010
IAZ040>042-051>054-066-ILZ001-002-007-009-240345-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-BENTON IA-
LINN IA-CLINTON IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
WHITESIDE IL-
944 PM CDT FRI JUL 23 2010
...THUNDERSTORMS PRODUCING MORE RAINFALL...
A LINE OF THUNDERSTORMS WILL MOVE THROUGH PARTS OF EASTERN IOWA AND
NORTHWEST ILLINOIS NORTH OF HIGHWAY 30 UP TO AND INCLUDING AREAS
ALONG THE HIGHWAY 20 CORRIDOR THROUGH 11 PM. THE AREAS MOST
IMPACTED ARE FROM WATERLOO TO DUBUQUE TO FREEPORT...AND NORTH OF A
LINE FROM CEDAR RAPIDS TO STERLING - ROCK FALLS.
THESE STORMS WILL PRODUCE DANGEROUS LIGHTING AND INTENSE BUT
GENERALLY BRIEF HEAVY RAINFALL UP TO 1 INCH.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND
ADDITIONAL RISES IN AREA STREAMS AND CREEKS ARE POSSIBLE.
&&
LAT...LON 4250 9063 4249 8941 4220 8941 4220 8969
4189 8969 4203 9229 4229 9230 4229 9206
4263 9207 4264 9072
WOLFLocal storm report, Jul 23, 9:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL MARION 42.03N 91.59W
07/23/2010 E1.75 INCH LINN IA BROADCAST MEDIA
RELAYED BY KCRG.
&&
LEGROThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 41 min |
| Jul 23, 9:44 PM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more | 61 min |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Clinton, Scott | 4 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Clinton, Scott | 5 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 4 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 6 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 7 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 8 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 10 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 10 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines | 14 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Lee | 15 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Lee | 11 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 14 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 8 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Iowa, Johnson | 14 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 14 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa | 4 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa | 9 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Johnson, Washington | 14 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Keokuk | 41 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 8 hr |
| Jul 24, 1:21 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 3 hr |
| Jul 24, 2:22 AM CDT | Flash Flood Warning | DVN | Dubuque, Jackson | 6 hr |
| Jul 24, 3:16 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Iowa, Johnson and 2 more | 89 min |
| Jul 24, 4:16 AM CDT | Areal Flood Warning | DVN | Buchanan, Delaware | 9 hr |
| Jul 24, 4:30 AM CDT | Special Weather Statement | DVN | Clinton, Des Moines, Henry, Jefferson, Louisa, Muscatine and 1 more | 90 min |
| Jul 24, 6:44 AM CDT | Flash Flood Warning | DVN | Delaware, Jones | 12 hr |
| Jul 24, 8:15 AM CDT | Areal Flood Warning | DVN | Dubuque, Jackson | 6 hr |
| Jul 24, 12:49 PM CDT | River Flood Warning | DVN | Dubuque, Jackson | 10 hr |
| Jul 24, 12:49 PM CDT | River Flood Warning | DVN | Jackson | 10 hr |
| Jul 24, 1:00 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 60 min |
| Jul 24, 6:29 PM CDT | Flash Flood Warning | DVN | Lee | 6 hr |
| Jul 24, 6:48 PM CDT | Areal Flood Warning | DVN | Delaware, Jackson, Jones | 12 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.